Iowa, 2006

Hail and Damaging Winds in Iowa, June 6, 2006

June 6, 2006 · NWS DVN · 29 events in 9 counties and zones

Scattered thunderstorms developed in a moist atmosphere ahead of a cold front moving through eastern Iowa. Remnant outflow boundaries from convection earlier in the day allowed the storms to pulse severe with the primary threat being large hail.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
$24,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed in a moist atmosphere ahead of a cold front moving through eastern Iowa. Remnant outflow boundaries from convection earlier in the day allowed the storms to pulse severe with the primary threat being large hail. Boundary interactions with the storms resulted in numerous reports of funnel clouds from the public. One boundary interaction resulted in a landspout a few miles north of Keota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 2:44 AM CST, 9 hours 58 minutes earlier.

Area forecast discussion, Jun 6, 2:44 AM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 AM CDT TUE JUN 6 2006

.DISCUSSION...
LINE OF ELEVATED THUNDERSTORMS OCCURRING AT LEADING EDGE OF H8 WARM
ADVECTION EXTENDED FROM W OF DBQ TO W OF FFL AT 08Z. THIS CONVECTION
WAS EXPANDING SOUTH AND E ALONG THE ELEVATED WARM FRONT WITH
ADDITIONAL LIFT ASSOCIATED WITH LEADING EDGE OF MID LEVEL FORCING
AHEAD OF STRONG VORT MOVING INTO NW MN AND UPPER JET STREAK SEEN ON
SATELLITE IMAGERY MOVING INTO NE IA. MAIN FORECAST CHALLENGE IS
THUNDERSTORM CHANCES IN FIRST PERIOD AS COLD FRONT MOVING OUT OF
CENTRAL PLAINS TRAVERSES THE AREA.

AT 06Z...THIS SURFACE FRONT WAS FROM NW MN THROUGH EASTERN NEB...TO
LOW OVER TX PANHANDLE. AXIS OF 60 PLUS F DEWPOINTS EXTENDED WELL
AHEAD OF THE FRONT INTO CENTRAL IA. HOWEVER...MOST OF FORECAST AREA
WAS STILL BATHED IN RATHER DRY AIRMASS PER 00Z KDVN SOUNDING WITH
SURFACE DEWPOINTS AT 08Z STILL LIMITED TO UPPER 40S TO MID 50S. THIS
RAIN SPREADING EAST ACROSS NORTHERN HALF OF CWA THIS MORNING SHOULD
BEGIN MOISTENING PROCESS...THEN GRADUALLY VEERING LOW LEVEL WINDS
WILL BEGIN TO ADVECT HIGHER THETA E AIRMASS INTO AREA BY AFTERNOON.
WITH ABSENCE OF CLOUDS SEEN ON SATELLITE UPSTREAM TONIGHT...SHOULD
SEE PLENTY OF SUNSHINE ONCE CURRENT CONVECTION CLEARS AREA LATER
THIS MORNING. THIS SHOULD ALLOW TEMPERATURES TO REACH INTO LOWER TO
MID 80S. THIS...ALONG WITH DEWPOINTS EXPECTED TO REACH INTO LOWER
60S...EXPECTED TO BOOST SBCAPES ABOVE 2 KJ/KG BY AFTERNOON. SPC
SLIGHT SEVERE RISK WARRANTED ACROSS ENTIRE CWA GIVEN THE DEEP SHEAR
IN AIRMASS AHEAD OF FRONT THIS AFTERNOON AND POTENTIAL FOR WEAK
BOUNDARIES TO BE IN PLACE FROM CURRENT CONVECTION. STRONGER MID AND
UPPER LEVEL QG FORCING AHEAD OF THE SHORTWAVE LOOKS GREATEST OVER
THE NORTHEAST AT MIDDAY.

WENT WITH CATEGORICAL POPS FOR CURRENT ACTIVITY THROUGH THIS MORNING
ACROSS FAR NORTH...WITH LIKELY ACROSS CENTER. SOUTHWARD EXTENT OF
THE ELEVATED THUNDERSTORMS SLOWLY EXPANDING SOUTHWARD IN
QUESTION...SO WILL KEEP ONLY LOW POPS IN FAR SOUTH. FOR THIS
AFTERNOON...LIKE HIGH RESOLUTION NAM DEPICTION OF CONVECTION
BREAKING OUT WELL AHEAD OF FRONT OVER CENTRAL CWA AND KEPT LIKELY
POPS OVER ALL BUT FAR WEST AND SOUTH. THIS PRE FRONTAL ACTIVITY
SHOULD SPILL OVER INTO EVENING OVER MAINLY NW IL ZONES AND CHANCE
POPS GOING THERE FOLLOWING MODEL BLEND OF FRONTAL PASSAGE ACROSS MS
RIVER AROUND 03Z.

BEYOND...UPPER RIDGE REBOUNDS OUT WEST WITH SURFACE RIDGE DOMINATING
WED. SHORT TERM MODELS HAVE SUGGESTION OF WARM FRONT DEVELOPING OVER
OR JUST NORTH OF AREA ON THU INTO THU NIGHT WITH MORE ACTIVE PERIOD
TO FOLLOW THROUGH WEEKEND AS H8 BAROCLINIC ZONE AT EDGE OF THERMAL
RIDGE SETS UP OVER AREA. FOR NOW...WILL KEEP BEGINNING OF EXTENDED
PERIOD OF CHANCE POPS ON THU NIGHT WITH NO CHANGES TO FORECAST
BEYOND THU.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Jun 6, 4:01 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 AM CDT TUE JUN 6 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
501 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERAL CLUSTERS OF THUNDERSTORMS WILL AFFECT MUCH OF EASTERN IOWA
AND NORTHWEST ILLINOIS EARLY THIS MORNING. THUNDERSTORMS WILL BE
CONFINED MAINLY TO AREAS NORTH OF HIGHWAY 34. SOME STORMS MAY BE
CAPABLE OF PRODUCING SMALL HAIL AND HEAVY DOWNPOURS...ESPECIALLY
NORTH OF INTERSTATE 80 BEFORE SUNRISE WITH THE ACTIVITY EXPECTED
TO DISSIPATE BY 9 AM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
AFTERNOON OVER EASTERN IOWA...THEN EXPAND EAST AND SOUTH ACROSS
NORTHEAST MISSOURI AND NORTHWEST ILLINOIS INTO EARLY EVENING AS A
WEAK COLD FRONT PUSHES THROUGH. SOME STORMS MAY BECOME SEVERE...WITH
THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WINDS OVER 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO IS
POSSIBLE... ESPECIALLY IF STORMS DEVELOP ALONG WEAK BOUNDARIES
THAT MAY LINGER FROM MORNING THUNDERSTORMS. THE POTENTIAL FOR
SEVERE WEATHER WILL END OVER THE AREA BY SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SHEETS

The radar

The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 funnel cloud, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Funnel Cloud, Benton

When
June 6, 12:42 PM CST to 12:44 PM CST
Where
Benton County, Shellsburg
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -91.600

near the golf course

Heavy Rain, Linn

When
June 6, 1:00 PM CST to 1:30 PM CST
Where
Linn County, Marion
Reported by
TRAINED SPOTTER
Coordinates
41.983, -91.550

estimated 0.50 to 1 inch of rain in 30 minutes with minor street flooding.

Hail, Jefferson

When
June 6, 1:00 PM CST
Where
Jefferson County, 3 mi ENE of Glasgow
Measured
1.5 in hail
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.067, -91.883

walnut size hail

Hail, Linn

When
June 6, 1:07 PM CST
Where
Linn County, Toddville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -91.517

Heavy Rain, Linn

When
June 6, 1:10 PM CST to 1:55 PM CST
Where
Linn County, Cedar Rapids
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

minor street flooding downtown; estimated 1 to 2 inches of rain in 45 minutes

Hail, Linn

When
June 6, 1:15 PM CST
Where
Linn County, Marion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -91.550

dime to nickel size hail

Hail, Henry

When
June 6, 1:25 PM CST
Where
Henry County, 6 mi S of New London
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.750, -91.433

up to penny size hail

Hail, Linn

When
June 6, 1:30 PM CST
Where
Linn County, Cedar Rapids
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

also reported by the fire department; numerous reports of nickel to quarter size hail. The duration at any one location was 2 to 5 minutes.

Hail, Linn

When
June 6, 1:35 PM CST
Where
Linn County, Marion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

dime to penny size hail

Hail, Linn

When
June 6, 1:36 PM CST to 1:38 PM CST
Where
Linn County, 2 mi NNW of Bertram
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.733, -91.483

Jct of Hwy 13 & Mt Vernon Rd

Hail, Linn

When
June 6, 1:39 PM CST to 1:43 PM CST
Where
Linn County, 5 mi E of Cedar Rapids
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Nickel to quarter-sized hail.

Hail, Lee

When
June 6, 1:45 PM CST
Where
Lee County, 5 mi N of West Pt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

up to penny size hail. Time estimated based on radar.

Hail, Linn

When
June 6, 1:59 PM CST
Where
Linn County, Palisades Kepler Sp
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.733, -91.483

Funnel Cloud, Iowa

When
June 6, 2:00 PM CST to 2:15 PM CST
Where
Iowa County, Williamsburg
Reported by
GENERAL PUBLIC
Coordinates
41.483, -91.567

numerous reports of funnel clouds along I-80

Funnel Cloud, Johnson

When
June 6, 2:05 PM CST to 2:15 PM CST
Where
Johnson County, 3 mi SW of Oxford
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -91.567

numerous reports of funnel clouds along I-80

Funnel Cloud, Johnson

When
June 6, 2:09 PM CST to 2:13 PM CST
Where
Johnson County, 2 mi NNE of Tiffin
Reported by
TRAINED SPOTTER
Coordinates
41.467, -91.567

along I-380

Thunderstorm Wind, Johnson

When
June 6, 2:27 PM CST to 2:31 PM CST
Where
Johnson County, Newport
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Hail, Johnson

When
June 6, 2:31 PM CST
Where
Johnson County, Newport
Measured
1.75 in hail
Property damage
$7,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -91.500

Hail, Johnson

When
June 6, 2:32 PM CST
Where
Johnson County, Morse
Measured
1.75 in hail
Reported by
UNKNOWN
Coordinates
42.000, -91.650

Hail, Washington

When
June 6, 3:10 PM CST
Where
Washington County, 1 mi ESE of Riverside
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.333, -91.450

Hail, Washington

When
June 6, 3:11 PM CST
Where
Washington County, 2 mi ESE of Riverside
Measured
2 in hail
Property damage
$4,000
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.050, -91.917

mainly pea size with a few big stones just before ending.

Thunderstorm Wind, Washington

When
June 6, 3:11 PM CST to 3:12 PM CST
Where
Washington County, 2 mi ESE of Riverside
Measured
52 kt (60 mph) estimated gust
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.050, -91.917

corn flattened

Hail, Johnson

When
June 6, 3:15 PM CST
Where
Johnson County, River Jct
Measured
1 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.950, -91.667

Funnel Cloud, Jefferson

When
June 6, 3:25 PM CST to 3:28 PM CST
Where
Jefferson County, 8 mi N of Fairfield
Reported by
GENERAL PUBLIC
Coordinates
42.033, -91.600

possible funnel cloud

Hail, Louisa

When
June 6, 3:35 PM CST to 3:37 PM CST
Where
Louisa County, 2 mi NNE of Cotter
Measured
0.75 in hail
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.833, -91.400

Hail, Jefferson

When
June 6, 4:06 PM CST
Where
Jefferson County, 5 mi N of Fairfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

mainly pea size hail with some dime size stones along highway 1

Hail, Jefferson

When
June 6, 4:15 PM CST
Where
Jefferson County, 5 mi NE of Fairfield
Measured
1 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.783, -91.450

Thunderstorm Wind, Jefferson

When
June 6, 4:15 PM CST
Where
Jefferson County, 5 mi NE of Fairfield
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.067, -91.983

several 2 to 3 inch diamter branches down

Hail, Jefferson

When
June 6, 4:20 PM CST
Where
Jefferson County, 2 mi NW of Salina
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -91.717

chunks the size of golfballs and possibly larger

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518978, 5518979, 5518999, 5518980, 5518981, 5519000, 5519001, 5518982, 5518983, 5518984, 5517902, 5517899, 5518985, 5518986, 5518987, 5518988, 5518990, 5518989, 5517903, 5518991, 5518992, 5518993, 5518994, 5518995, 5518996, 5517900, 5518997, 5518998, 5517901.